LICHENOID DRUG ERUPTION


Various drugs have been known to cause a rash with lichenoid features. These include antimalarials, arsenicals, beta blockers, captopril, furosemide, gold salts, methyl dopa, penicillamine, quinidine, sulfonylurea, salsalate and thiazides. One patientÂ’'s LP was caused by gold-containing cinnamon schnapps. Another developed LP-like contact dermatitis due to contact with methacrylic acid esters (used in the car industry) [BJD 1996;134;358]. Vaccination against hepatitis B has triggered several cases of LP--the majority reported out of Italy and France [JAAD 2001;45;614]. See also lichen planus.

Clinical

Some have said that lichenoid drug eruptions differ from classic LP in that classic LP prefers the flexor extremities whereas LDE has a more symmetric involvement of the trunk and extremities. Atypical forms are more likely. A photodistribution is also more common in LDE. Some have said that the histology may help in differentiating.

Treatment

Removal of the offending agent is of course indicated. Steroids--topical or in severe cases systemic--may be given as a short course.

References

JAAD July 2009 Volume 61, Issue 1, Pages 104–111

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.